Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 87, NWS Springfield, MO

June 8, 2008Bourbon County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 8, 2008, 9:27 PM CDT for Bourbon County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2008, 9:27 PM CDT (02:27 UTC)
Expired
Jun 9, 2008, 3:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Bourbon County, KS

The radar

The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 090228
FFWSGF
KSC011-090800-
/O.NEW.KSGF.FF.W.0087.080609T0227Z-080609T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
927 PM CDT SUN JUN 8 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 300 AM CDT.

* AT 924 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED AS
  STORMS MOVE ACROSS THE COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  FORT SCOTT...BRONSON...FULTON...REDFIELD AND UNIONTOWN.


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3782 9507 3799 9507 3803 9506 3803 9471
      3802 9461 3770 9462 3768 9463 3767 9501
      3768 9508 3781 9509

$$

LINDENBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:14 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 8, 9:14 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SUN JUN 8 2008

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

IMPRESSIVE SQUALL LINE OF STRONG AND SEVERE THUNDERSTORMS HAS
DEVELOPED ALONG SURFACE FRONT EXTENDING FROM CENTRAL WISCONSIN
SOUTHWARD TO NORTHWEST OKLAHOMA. LEADING EDGE OF CONVECTION
EXTENDS FROM NEAR XENIA KANSAS TO FREDONIA KANSAS TO HAVANA
KANSAS.

DAMAGING WINDS...LARGE HAIL...HEAVY RAIN AND FLASH FLOODING IS
LIKELY AS THE FRONT AND ASSOCIATED CONVECTION SHIFTS EAST INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

THE ATMOSPHERE REMAINS PRIMED AND VERY UNSTABLE AHEAD OF THE LINE
WITH MU CAPE RANGING FROM 2000 TO 3000 J/KG AND PRECIPITABLE
WATER VALUES RANGING FROM 1.5 TO 1.8 INCHES...WITH STRONG
UPDRAFTS PRODUCING VERY HEAVY RAINFALL WITH RAINFALL RATES OF 1.5
TO 2.0 INCHES PER HOUR POSSIBLE ALONG WITH THE DEVELOPMENT OF
FLASH FLOODING ESPECIALLY ACROSS BOURBON...CRAWFORD AND CHEROKEE
COUNTIES IN KANSAS AND VERNON...BARTON...JASPER AND NEWTON
COUNTIES IN SOUTHWEST MISSOURI.

MID LEVEL 700-500 MB LAPSE RATES REMAIN STEEP RANGING FROM 6 TO 7
C/KM AND 0 TO 6 KM BULK SHEAR OF 4O TO 50 KNOTS. DAMAGING WINDS
OF 60 TO 70 MPH WILL BE POSSIBLE ANYWHERE ALONG THE SQUALL LINE.
DAMAGING WINDS OF OVER 70 MPH CAN NOT BE RULED OUT ACROSS
CRAWFORD AND CHEROKEE COUNTIES AS NORTH SOUTH ORIENTED BOWING
SEGMENT OF THE LINE CURRENTLY NEAR BUFFALO TO COFFEYVILLE KANSAS
MOVES FURTHER EAST. LARGE HAIL WILL ALSO BE POSSIBLE IN THE
STRONGER UPDRAFTS OF THE STORMS WITH 400 J/KG OF CAPE IN THE -10
TO -30 C PORTIONS OF THE COLUMN.

0-1KM STORM RELATIVE HELICITY VALUES REMAIN MODEST AT 200 M2/S2
WITH THE TORNADO POTENTIAL REMAINING LOW AT THIS TIME.

ANGLE

&&

.DISCUSSION...

A VERY ACTIVE 36 HOURS IS ON TAP FOR THE AREA AS ANOTHER STORM
SYSTEM BRINGS HEAVY RAIN AND THE POTENTIAL FOR SEVERE WEATHER
STARTING TONIGHT. AFTER WHAT SHOULD BE A FAIRLY DRY MIDWEEK
PERIOD...RAIN CHANCES RETURN TO END THE WORK WEEK.

SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...

TONIGHT...A COLD FRONT WILL SLOWLY APPROACH THE AREA FROM THE
WEST AS SHORT WAVE ENERGY MOVES INTO THE CENTRAL HIGH PLAINS.
MEANWHILE...SYNOPTIC SCALE ASCENT WILL INCREASE AS THE RIGHT
ENTRANCE REGION OF AN UPPER LEVEL JET OVERSPREADS THE AREA. ASCENT
WILL ALSO BE AIDED IN THE LOW LEVELS BY AN STRENGTHENING LOW LEVEL
JET. A THIN LINE OF CONVECTION ALREADY GOING ALONG THE FRONT LATE
THIS AFTERNOON IS THEREFORE EXPECTED TO STRENGTHEN AND GROW
UPSCALE INTO A MATURE MCS THIS EVENING. AT THE PRESENT TIME...THE
MAIN IMPACTS FROM THIS MCS ARE EXPECTED TO MOVE INTO WESTERN
PORTIONS OF THE FORECAST AREA LATER THIS EVENING AND SLOWLY PUSH
EAST AND SOUTH OVERNIGHT.

FEELING AT THIS TIME IS THAT THE NORTHERN PORTION OF THIS MCS UP
ACROSS NORTHERN AND CENTRAL MISSOURI WILL MAKE BETTER PROGRESS
EAST GIVEN THE LOW LEVEL SHEAR REGIME. TRAINING STORMS WILL BE
MORE LIKELY BACK ACROSS SOUTHWEST MISSOURI AND SOUTHEAST KANSAS.
THESE STORMS WILL BE VERY HEAVY RAINFALL PRODUCERS AS PRECIPITABLE
WATERS APPROACH TWO INCHES IN SOME CASES. LIKE THE CURRENT
PLACEMENT AND TIMING OF THE FLASH FLOOD WATCH AND WILL BE
REFRESHING THE WORDING BEFORE 5 PM.

STILL LOOKING AT A SEVERE THREAT WITH THIS MCS...ESPECIALLY OVER
THOSE AREAS WHERE THE MAIN CONVECTION CAN STAY WITH THE OUTFLOW.
AT THIS TIME...THE BEST CHANCE FOR THIS SCENARIO APPEARS TO BE
EARLY ON IN THE EVENT AND WITH ANY PORTION OF THE LINE THAT CAN
BECOME ORIENTATED MORE NORTH TO SOUTH VERSUS NORTHEAST TO
SOUTHWEST. MAIN SEVERE THREAT WILL BE DAMAGING WINDS...BUT WE
COULD SEE SOME LARGE HAIL WITH STRONGER UPDRAFTS. THREW A
CONDITIONAL ISOLATED TORNADO THREAT INTO THE 1 PM HAZARDOUS
WEATHER OUTLOOK FOR A COUPLE OF REASONS. SOURCE PARCELS FOR THESE
STORMS MAY BE ABLE TO REMAIN FAIRLY CLOSE TO THE SURFACE AS
TEMPERATURES WILL NOT FALL OFF ALL THAT MUCH TONIGHT.
MEANWHILE...LOW LEVEL SHEAR WILL INCREASE LATE THIS EVENING AND
OVERNIGHT WITH THE STRENGTHENING LOW LEVEL JET AND AHEAD OF A
SURFACE LOW MOVING NORTHEAST OUT OF OKLAHOMA. AT THIS TIME...THIS
CONDITIONAL THREAT LOOKS TO BE WEST OF A SCHELL CITY TO JOPLIN
LINE.

MONDAY AND MONDAY NIGHT...THE COLD FRONT WILL BEGIN TO MAKE BETTER
PROGRESS SOUTHEAST AS THE MAIN SHORT WAVE ENERGY PASSES. THERE MAY
ALSO BE SOME ASSISTANCE FROM AN MCS INDUCED COLD POOL. STILL THINK
HEAVY RAINFALL WILL BE A SERIOUS THREAT FOR MONDAY INTO MONDAY
EVENING ACROSS ALL OF THE MISSOURI OZARKS. DO NOT THINK THE
TOTALS ACROSS SOUTH CENTRAL MISSOURI WILL BE QUITE AS HIGH AS THE
FRONT BEGINS TO PICK UP SPEED. NEVERTHELESS...A WIDESPREAD ONE TO
THREE INCHES IS EXPECTED WITH LOCALLY HIGHER AMOUNTS. THE HIGHEST
AMOUNTS STILL LOOK TO BE ALONG AND NORTH OF THE INTERSTATE 44
CORRIDOR. STILL THINK THERE WILL BE A STRONG TO SEVERE STORM
THREAT ON MONDAY. MAIN THREATS APPEAR TO BE DAMAGING WINDS AND
PERHAPS SOME HAIL. IF CLOUDS CAN CLEAR OUT MONDAY NIGHT...THE
SETUP FOR FOG APPEARS PRETTY FAVORABLE. TEMPERATURES WILL BE MUCH
COOLER BEHIND THE FRONT AND WITH ALL OF THE CLOUDS AND
PRECIPITATION AROUND.

TUESDAY AND TUESDAY NIGHT...WEAK UPPER LEVEL RIDGING WILL LEAD TO
A DRY PERIOD. TEMPERATURES FOR ONCE WILL NOT BE ALL THAT FAR FROM
NORMAL. WARM ADVECTION AND INCREASING SOUTH TO SOUTHEAST WINDS
WILL BEGIN ONCE AGAIN AS EARLY AS TUESDAY NIGHT.

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

00Z ECMWF AND 06/12Z GFS IN GENERAL AGREEMENT IN THE MED/LONG RANGE
IN DIGGING NEXT SYSTEM INTO THE ROCKIES BY WEDNESDAY...SWINGING IT
THROUGH THE FORECAST AREA LATE IN THE WORK WEEK AND RETURNING BACK
TO WESTERLY FLOW LATE IN THE WEEKEND.

WITH TEMPERATURES REMAINING SEASONALLY WARM...SURFACE DEW POINTS
WILL RECOVER FROM THEIR REPRIEVE EARLY IN THE WEEK BY CLIMBING BACK
TO NEAR 70 BY MIDWEEK AS THE GULF OPENS TO A BROAD SOUTHERLY JET.
LOW LEVEL FLOW WILL ALSO RESULT IN A MID LEVEL CAPPING INVERSION
WHICH SHOULD CHECK THUNDERSTORM DEVELOPMENT DURING THE DAY WEDNESDAY
AND THURSDAY...THOUGH LESS CERTAIN OF NOCTURNAL ACTIVITY ESPECIALLY
CLOSER TO UPPER TROF AND LOW LEVEL JET AXIS.

00Z ECMWF A BIT MORE AGGRESSIVE WITH POPS/QPF BY LATE THURSDAY AS IT
CRASHES LEAD SHORTWAVE INTO UPPER RIDGE OVER THE EASTERN CONUS.
ASSOCIATED COLD FRONT WILL BE LOSING ITS PUSH AS UPPER SUPPORT LIFTS
OUT OF THE PLAINS...HOWEVER SHOULD BE ENOUGH FOCUS ALONG BOUNDARY TO
FOCUS THUNDERSTORM CHANCES INTO SATURDAY. LATER RUNS WILL PROVIDE A
CLEARER INDICATION IF THE BOUNDARY IS ABLE TO EXIT THE REGION.

RUNNELS

&&

.AVIATION...

FOR THE 00Z TAFS...WATCHING A LINE OF CONVECTION TO THE WEST OF
THE CWA AS OF 23Z. WILL EVENTUALLY MOVE INTO THE WESTERN CWA AND
AFFECT BOTH JLN/SGF TERMINAL LOCATIONS LATER TONIGHT. WILL
CONTINUE TO SEE SOME NON-CONVECTIVE LOW LEVEL WIND SHEAR LATE
TONIGHT AS THE LOW LEVEL JET SETS UP WITH CONVECTION GENERALLY
EXPECTED AFTER 3 AM. MAY HAVE TO ADJUST QUICKER IF STORMS SPEED UP
THEIR EASTWARD PROGRESSION THIS EVENING.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR MOZ055>058-
     066>070-077>081-088>091-093>095-101>103.

KS...FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 8, 7:26 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT SUN JUN 8 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-100030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
726 PM CDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

A THUNDERSTORM COMPLEX WILL CONTINUE TO TRANSITION EASTWARD THIS
EVENING AND INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS
EVENING. THE MAIN HAZARDS ASSOCIATED WITH THE LINE OF STORMS WILL
BE WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND INTENSE
RAINFALL CAUSING FLASH FLOODING. ALSO...AN ISOLATED TORNADO CAN
ALSO NOT BE RULED OUT. THE THUNDERSTORMS WILL THEN SHIFT EASTWARD
ACROSS THE REMAINDER OF THE MISSOURI OZARKS OVERNIGHT AND ON MONDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FRONT WILL GRADUALLY SHIFT SOUTHEAST INTO SOUTH CENTRAL MISSOURI
BY MONDAY NIGHT. NUMEROUS THUNDERSTORMS PRODUCING HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING WILL CONTINUE THROUGH MONDAY NIGHT
ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
INTO MONDAY WITH DAMAGING WINDS UP TO 60 MPH AND QUARTER SIZE HAIL
POSSIBLE.

THESE WIDESPREAD RAINFALL AMOUNTS MAY LEAD TO LONGER TERM STREAM
AND RIVER FLOODING...ESPECIALLY ACROSS THE OSAGE AND NEOSHO RIVER
BASINS OF SOUTHEAST KANSAS...WEST CENTRAL... CENTRAL AND SOUTHWEST
MISSOURI.

ADDITIONAL CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL OCCUR
THURSDAY AND FRIDAY AS A STRONG STORM SYSTEM MOVES THROUGH THE
PLAINS AND A COLD FRONT TRACKS ACROSS SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER THIS EVENING ACROSS SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:49 PM CDTSevere Thunderstorm WarningSGFBourbon56 min
Jun 8, 9:32 PM CDTSevere Thunderstorm WarningSGFCrawford58 min
Jun 8, 9:38 PM CDTSevere Thunderstorm WarningSGFBourbon48 min
Jun 8, 10:49 PM CDTFlash Flood WarningSGFCherokee6 hr
Jun 9, 2:32 AM CDTFlash Flood WarningSGFBourbon, Cherokee, Crawford7 hr
Jun 9, 2:58 AM CDTRiver Flood WarningSGFBourbon41 hr
Jun 9, 3:03 AM CDTRiver Flood WarningSGFBourbon36 hr
Jun 9, 9:56 AM CDTAreal Flood WarningSGFBourbon, Cherokee, Crawford48 hr

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.